Dense Fog, Garza
- When
- December 8, 5:00 PM CST to December 9, 8:00 AM CST
- Where
- Garza forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
and persisted into the morning hours of the 9th. Although widespread, impacts from the fog were most severe in Garza County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Fog, occasionally dense, developed rapidly over the central and western South Plains of west Texas during the late afternoon hours of the 8th...and persisted into the morning hours of the 9th. Although widespread, impacts from the fog were most severe in Garza County.
A 51-year-old man from San Antonio, Texas, was killed in a weather related vehicle accident approximately 10 miles northwest of Post on U.S. Highway 84. A tractor-trailer, previously stopped at a stop sign at the intersection of U.S. Highway 84 and Texas Farm to Market Road 399, pulled onto the highway in front of the man's southbound vehicle. The car impacted the rear of the truck's trailer. The truck driver reported that he could not see the oncoming vehicle due to dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 8, 3:47 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 347 PM CST SAT DEC 8 2007 .SHORT TERM... VERY IMPRESSIVE TEMPERATURE GRADIENT EXISTS OVER THE CWA THIS AFTN DUE TO SHALLOW COLD AIRMASS...WITH READINGS VARYING FM NEAR 70 OVER THE FAR SOUTHWEST CWA TO THE MID AND UPR 30S OFF THE CAPROCK. AT 20Z THE COLD FRONT HAD ALREADY BEGUN MOVING BACK WEST AS NOTED BY TTU MESONET STATIONS AT SUNDOWN AND SEAGRAVES...AS SFC PRESSURES DROP OVER SOUTHEAST NEW MEXICO. DURING THE EVENING...THE FRONT WILL CONTINUE MOVING FARTHER INTO NEW MEXICO AS THE COLD AIR SLOWLY DEEPENS. EXPECT LOW CLOUDS AND AREAS OF FOG TO SPREAD BACK WEST IN WAKE OF THE BOUNDARY. AT THIS TIME...DO NOT PLAN ON ISSUING A FOG ADVISORY BUT VSBYS MAY DROP TO LESS THAN ONE MILE AT TIMES FOR AREAS ALONG AND WEST OF INTERSTATE 27/HIGHWAY 87. BY 06Z...WARM AIR ADVECTION/ISENTROPIC LIFT WILL BEGIN TO INCREASE OVER THE AREA AS WEAK PIECES OF ENERGY EJECT THROUGH THE SOUTHERN PLAINS FROM THE POWERFUL UPPER TROUGH OVER THE DESERT SOUTHWEST. SHOULD SEE AREAS OF LIGHT RAIN OR DRIZZLE DEVELOP WITH THE BEST CHANCES OVER THE NORTHERN AND EASTERN CWA. AS TEMPS SLOWLY DROP TO FREEZING OR SLIGHTLY BELOW ACRS THAT REGION...THE PRECIP WILL CHANGE TO FREEZING DRIZZLE/FREEZING RAIN. THIS LOOKS MAINLY TO OCCUR NORTH OF A LINE FROM NEAR MULESHOE TO ABERNATHY TO GUTHRIE. AT THIS TIME...DO NOT FORESEE ANY ADVISORIES AS AMOUNTS SHOULD REMAIN VERY LIGHT AND SHORT DURATION OF FREEZING PRECIP. FOR SUNDAY...WE EXPECT A LULL IN THE PRECIP DURING THE AFTN AS THE BULK OF LIFT SHIFTS EAST. OTHERWISE...MOSTLY CLOUDY SKIES AND CHILLY CONDITIONS WILL PERSIST WITH SHALLOW COLD AIRMASS IN PLACE. MOST OF THE REGION WILL REMAIN IN THE 30S EXCEPT FOR 40S ACRS THE SOUTHWEST CORNER WHICH MAY SEE A FEW PEEKS OF SUNSHINE DURG THE AFTN. .LONG TERM... THE POTENTIAL FOR A SIGNIFICANT WINTER STORM WITH ACCUMULATING ICE EXISTS OVER THE SOUTH/CENTRAL U.S. MONDAY. IT APPEARS OUR AREA WILL BE NEAR THE SOUTHWESTERN PERIPHERY OF THE THREAT AREA. A WINTER STORM WATCH IS BEING POSTED. ANALYSES INDICATE TWO CORES OF ARCTIC AIR TO OUR NORTH...ONE OVER B.C. AND THE OTHER OVER NORTH DAKOTA/MINNESOTA...WHERE TEMPERATURES WERE DOWN TO -27 DEGREES F THIS MORNING. THE PERIPHERY OF SAID AIR MASS IS ALREADY BISECTING WEST TEXAS...AS DISCUSSED ABOVE. VAPOR IMAGERY/UAA DEPICT A DEEP AND VERY COMPLEX WESTERN U.S. TROUGH. THE ARCTIC HIGH NOW OVER THE PLAINS WILL SETTLE SOUTHWARD THROUGH SUNDAY NIGHT...WHEN IT/S SOUTHWARD PUSH WILL BE ENFORCED BENEATH SHORTWAVE RIDGING IN ADVANCE OF SAID UPPER AIR TROUGH. HOWEVER...AS HEIGHT/PRESSURE FALLS INCREASE OUT WEST...A PRONOUNCED WAA/ ISENTROPIC UPGLIDE REGIME WILL BECOME ESTABLISHED OVER OUR REGION LATE SUNDAY NIGHT/EARLY MONDAY. AIDED BY INCREASINGLY DIFFLUENT FLOW...POSSIBLE JET DYNAMICS...AND AN INFLUX OF ELEVATED SUBTROPICAL MOISTURE...THE DEPTH OF FORCING/ASCENT AND SATURATION WILL INCREASE MONDAY SUFFICIENTLY FOR LIGHT TO MODERATE RAINFALL INTO THE SHALLOW ARCTIC AIRMASS. FORECAST SOUNDINGS INDICATE A CLASSIC FREEZING RAIN/ ICE PROFILE WITH A WELL-DEFINED MID LEVEL WARM NOSE 9 DEGREES C CENTERED AT THE 800MB LEVEL. HPC QPF GRAPHICS SUGGEST 1 TO 2 INCHES OF STORM TOTAL PRECIPITATION IN THE FA. THIS COULD EASILY RESULT IN AN ICE STORM WITH MORE THAN ONE QUARTER OF AN INCH ACCUMULATIONS WITHIN THE CWA. BROAD/WIDESPREAD NATURE OF THE FORCING MAKES PIN POINTING AREAS OF BETTER PRECIP POTENTIAL IMPOSSIBLE AT THIS POINT...BUT THE ENTIRE AREA APPEARS UNDER SUFFICIENT THREAT TO WARRANT A WINTER STORM WATCH. IT IS NOTEWORTHY THAT THE GFS SOLUTION WARMS THE LOW LEVEL THERMAL PROFILE DURING THE DAY MONDAY TO ABOVE FREEZING WITHIN THE STRONG WAA REGIME. GIVEN SHALLOW/COLD NATURE OF THE ARCTIC AIR AND KNOWN MODEL BIASES...WE HAVE TRENDED TOWARD THE COLDER WRF-NAM WHICH MAINTAINS SUBFREEZING TEMPERATURES. ALTHOUGH SOME TRANSITION TO DRIZZLE OR SLIGHTLY WARMER SURFACE TEMPS MAY TEMPER ACCUMULATIONS OR TRANSITION TO UNFROZEN CONDITIONS OVER PARTS OF THE FA LATE MONDAY. PRECIPITATION SHOULD GRADUALLY DIMINISH LATE MONDAY NIGHT/EARLY TUESDAY FROM WEST TO EAST AS DOWNGLIDE/DRY SLOT BEGIN TO OVERSPREAD THE REGION. VERY FEW CHANGES WERE MADE TO THE FORECAST/GRIDS FOR WEDNESDAY AND BEYOND. STILL EXPECT THAT LIGHT PRECIPITATION...WINTRY AT TIMES... WILL BE POSSIBLE AT MID WEEK...AS THE MEAN SYNOPTIC SCALE TROUGH AXIS TRANSLATES EAST OVER THE AREA. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES WITH THE THEN MODIFIED SURFACE HIGH MAINTAINING AT LEAST SOME INFLUENCE ON THE REGION/S WEATHER. && .AVIATION... IFR TO LIFR CIGS WILL PERSIST AT KLBB AND KCDS THROUGHOUT THE NIGHT WITH VSBYS GRADUALLY LOWERING TO BTWN 1-3 MILES. SOME LIGHT DRIZZLE OR RAIN IS POSSIBLE MAINLY AFT 06Z...POSSIBLY CHANGING TO FREEZING PRECIP AT KCDS FM 09-15Z. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 29 35 21 27 21 / 30 30 40 70 30 TULIA 27 33 21 26 22 / 30 30 40 70 60 PLAINVIEW 29 35 23 26 25 / 30 30 40 70 60 LEVELLAND 32 42 23 29 28 / 20 20 60 70 50 LUBBOCK 31 39 24 27 27 / 20 20 50 70 70 DENVER CITY 34 49 27 30 29 / 20 20 60 70 40 BROWNFIELD 33 44 27 30 30 / 20 20 60 70 60 CHILDRESS 29 34 25 27 26 / 30 30 50 70 70 SPUR 31 36 27 28 28 / 30 30 60 70 70 ASPERMONT 33 39 27 30 29 / 30 30 60 60 70 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT FOR THE FOLLOWING ZONES: TXZ021>044. && 21/20/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CST SAT DEC 8 2007 TXZ021>044-092200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 348 PM CST SAT DEC 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NON PRECIPITATION FOG MAY BECOME LOCALLY DENSE OVER PORTIONS OF THE OUTLOOK AREA OVERNIGHT...ESPECIALLY FOR AREAS ALONG AND WEST OF THE INTERSTATE 27/HIGHWAY 87 CORRIDOR. IN ADDITION...LIGHT FREEZING DRIZZLE MAY RESULT IN A LIGHT ICE GLAZE ON ELEVATED OBJECTS OVER THE EXTREME SOUTHERN PANHANDLE OR THE NORTHERN SOUTH PLAINS BY MORNING. HOWEVER...PARTICULARLY HAZARDOUS ICING CONDITIONS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITIES OF FREEZING RAIN AND FREEZING DRIZZLE...POSSIBLY MIXED WITH SLEET...WILL INCREASE LATE SUNDAY NIGHT THROUGH MONDAY. THE POTENTIAL EXISTS FOR A SIGNIFICANT WINTER STORM WITH ICE ACCUMULATIONS DURING THE DAY ON MONDAY. ICE ACCUMULATIONS TOTALING ONE QUARTER OF AN INCH OR MORE WILL BE POSSIBLE. A WINTER STORM WATCH IS IN EFFECT. ALTHOUGH THE HEAVIEST WINTER PRECIPITATION WILL LIKELY END LATE MONDAY NIGHT OR EARLY TUESDAY...LIGHT WINTRY PRECIPITATION WILL REMAIN POSSIBLE THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...LOCAL OFFICIALS WITH PUBLIC SAFETY AND DECISION MAKING RESPONSIBILITIES SHOULD PREPARE NOW FOR IMPACTS FROM A POTENTIALLY SIGNIFICANT WINTER STORM...INCLUDING THE POSSIBILITY OF ICE ACCUMULATIONS.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Dense Fog, Garza | 2007-12-08 | 51 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65969.